Skip to content

Drug interactions

Lofepramine + Milnacipran

Severity: Major

Lofepramine and Milnacipran: major interaction.

Last updated Sources: US FDA label

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Lofepramine is a tricyclic antidepressant that is partly metabolised to desipramine and inhibits reuptake of norepinephrine and serotonin. With milnacipran there is additive serotonergic and noradrenergic activity, which can cause serotonin syndrome, tachycardia and blood pressure elevation.

What this interaction means in plain words

Lofepramine and Milnacipran can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: Moderate

Why it happens

Additive inhibition of serotonin and norepinephrine reuptake.

What to do

Avoid the combination where possible and choose a single antidepressant. If both are essential, use the lowest doses and monitor for serotonin toxicity, heart rate and blood pressure.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Lofepramine and Milnacipran, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

References

Frequently asked questions

Can I take Lofepramine with Milnacipran?

MediHelp rates the interaction as major. Lofepramine and Milnacipran can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Lofepramine is a tricyclic antidepressant that is partly metabolised to desipramine and inhibits reuptake of norepinephrine and serotonin. With milnacipran there is additive serotonergic and noradrenergic activity, which can cause serotonin syndrome, tachycardia and blood pressure elevation.

How serious is the interaction between Lofepramine and Milnacipran?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid the combination where possible and choose a single antidepressant. If both are essential, use the lowest doses and monitor for serotonin toxicity, heart rate and blood pressure.

What other medicines interact with Milnacipran?

MediHelp also lists interactions of Milnacipran with, for example, Isocarboxazid, Methylene blue, Phenelzine. The full list is on the Milnacipran page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in